A dietary supplement to relieve joint pain and stiffness will have its labels updated with a warning after 14 users' livers were harmed.
Medsafe is monitoring the safety of Arthrem after 20 cases were raised - 14 liver related - from February 2016 to the end of 2017.
Medsafe was notified of the issue by the Centre for Adverse Reactions Monitoring (CARM). Medsafe group manager Chris James said hospital care was required in some of the cases.
The producer, Promisia, said in a statement to the NZX that the number of adverse cases are extremely small but it will updating bottle labels cautioning people of a rare risk of liver harm.
It said it will also be reinforcing messaging that the gel capsules should only be taken as directed.
The capsules each contain 150 mg extract of Artemisia annua, grape-seed oil, glycerine and gelatin.
Promisia said if consumers have symptoms of nausea, stomach pain, pale stools, dark urine, or jaundice, they should stop taking the capsules and consult a doctor.
Medsafe said the 14 people affected have stopped taking Arthrem and are now either recovered or improving.
"Liver toxicity, including hepatitis, abnormal liver function and jaundice, has been reported patients taking Arthrem," Mr James said.
"As the chemical composition of the Artemisia annuaextract is not disclosed, it is possible other products containing Artemisia annuaextract may have similar effects," he said.